Paracetamol is a medicine that's often used to help reduce mild to moderate pain such as headaches, backache and dental pain. It can also assist in lowering a high temperature.
It usually starts to work within an hour of ingestion, and the effects tend to last multiple hours. The recommended dose for most adults is one or two 500mg tablets every four to six hours, with a maximum dose of eight 500mg tablets (4000mg of paracetamol) in 24 hours. It's important to read the label to make sure you're taking the correct amount – you should never take more than four doses in 24 hours and you should be waiting at least four hours in between doses.
Paracetamol is available in many forms, including tablets, caplets and capsules. There are also soluble tablets (which are dissolved in water) and melt lets (which dissolve on the tongue).
Paracetamol can also be found in other medicines – particularly cold and flu formulas – and some pain relieving medicines contain a combination of paracetamol and other ingredients. Remember to check the ingredient list of any medicines you're using to minimise the risk of accidentally taking too much – paracetamol should not be taken with other paracetamol-containing products.
Is paracetamol suitable for me?
Paracetamol is often recommended as one of the first treatments for pain, as side effects are rare when taken as recommended and it's suitable for most people. However, you should avoid taking paracetamol if you've had an allergic reaction to it in the past.
You should talk to your doctor or pharmacist before taking paracetamol if:
• You have liver or kidney problems
• You're taking any other medicines
• You're very underweight
• You have abused alcohol over a long period
Can I take paracetamol when I'm pregnant or breastfeeding?
Paracetamol is generally considered suitable for people who are pregnant or breastfeeding, but it's best to talk to your midwife, doctor or pharmacist before you start taking any new medicines.
Can I give paracetamol to my baby or child?
Paracetamol medicines specially formulated for children can be given to babies over the age of three months (or two months if they have a fever after a vaccination). Remember that the dose for children varies depending on their weight and age. The patient information leaflet supplied with your medicine contains detailed guidance on how much to give. If you're not sure, speak to your pharmacist.
How long can I take paracetamol for?
If, despite taking paracetamol, your pain gets worse or doesn't improve within three days, talk to your pharmacist, seek advice from your doctor or call NHS 111.
You should also seek medical advice if:
• Your pain is severe, or becomes severe, despite taking pain relief medicines
• Your pain is a result of an injury – particularly a head injury
• You’re experiencing chest pains
• You have a migraine-like headache for the first time
• You regularly have three or more headaches a week
• You're experiencing other symptoms alongside pain that are worrying you
What should I do if I take too much paracetamol?
Paracetamol overdoses can be dangerous. If you think you've taken too much paracetamol, or if you believe you've accidentally given your baby or child too much paracetamol, head to your nearest Accident and Emergency department straight away, even if nothing appears to be wrong.